Alert archive / New Mexico / Tornado Warnings in 2004
Tornado Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Apr 3, 2004, 5:44 PM MST for Lea County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2004, 5:44 PM MST (00:44 UTC)
- Expired
- Apr 3, 2004, 6:45 PM MST
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMAF 040044 TORMAF NMC025-040145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 544 PM MST SAT APR 3 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 645 PM MST * AT 541 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OIL CENTER...OR ABOUT 19 MILES SOUTH OF HOBBS...MOVING NORTHEAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... EUNICE BY 550 PM MST NADINE BY 645 PM MST A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. THE SAFEST PLACES TO BE DURING A TORNADO IS IN A BASEMENT OR AN UNDERGROUND SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF A STRONG BUILDING. MOVE INTO AN INTERIOR HALLWAY OR CLOSET AWAY FROM WINDOWS. USE BLANKETS OR PILLOWS TO COVER YOUR BODY. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND MOVE TO A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 5 9 7 3 2 2 0. LAT...LON 3249 10342 3235 10328 3245 10307 3279 10306 $$ 05
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 3, 1:06 PM MST, 4 hours 38 minutes earlier.
Area forecast discussion, Apr 3, 1:06 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...CORRECTION TO SPELLING
205 PM CST SAT APR 3 2004
.SHORT TERM...
CLOSED UPPER LOW CONTINUES TO PINWHEEL OVER SOUTHERN ARIZONA EARLY
THIS AFTERNOON...WITH ONLY LITTLE EAST/SOUTHEAST MOVEMENT NOTED IN
WATER VAPOR IMAGERY. FRONTAL BOUNDARY DRAPED NORTHWEST/SOUTHEAST
ACROSS THE CWA...JUST EAST OF THE PECOS RIVER. LOW LEVEL MOISTURE
PLENTIFUL MOST LOCATIONS AS SURFACE DEWPOINTS VARY FROM THE LOWER
50S ACROSS SOUTHEAST NEW MEXICO TO THE LOWER 60S OVER THE LOWER
TRANS PECOS. SOME LOWER DEWPOINTS NOTED ALONG AND EAST OF THE RIO
GRANDE RIVER VALLEY...AND FURTHER NORTH OVER THE TEXAS PANHANDLE.
AWAITING THE NEXT IN A SERIES OF SHORTWAVE TROUGHS TO EJECT NORTH/
NORTHEAST OVER THE AREA IN ADVANCE OF LARGE CUTOFF LOW OVER
ARIZONA. LOCATIONS ALONG AND WEST OF A DAVIS MOUNTAINS/BIG BEND
LINE RECEIVING THE LION/S SHARE OF INSOLATION TODAY AND DO NOT
EXPECT RIBBON OF CLOUD COVER THAT/S PARALLELING FRONTAL BOUNDARY TO
DIMINISH MUCH MORE THAN IT HAS SO FAR. THEREFORE...BEST INSTABILITY
WILL EXIST OVER SUNNY LOCATIONS. EXPECT SYNOPTIC SCALE LIFT TO
IMPINGE UPON WESTERN REACHES OF THE CWA IN EARNEST BY 04/00Z. THIS
WILL COINCIDE WITH AN UNSTABLE ATMOSPHERE...SBCAPES OF 1500 TO 2000
J/KG AND SFC LI/S OF -3 TO 04 C...IN ADDITION TO H7 TO H5 LAPSE
RATES ROUND 7.5 C/KM AND 0 TO 6 KM BULK SHEAR ON THE ORDER OF 40 TO
50 KT. IN SHORT...EXPECTING SOME OF THESE THUNDERSTORMS TO BE
SEVERE WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...LIFT AND SHEAR
APPEAR GREAT ENOUGH FOR DAMAGING WINDS TO BE OF CONCERN...IF NOT AN
ISOLATED TORNADO. THE SEVERE THREAT WILL DIMINISH SLOWLY SINCE LOSS
OF HEATING/INSTABILITY WILL BE OFFSET SOMEWHAT BY DEEP LAYER LIFT
AND COLD TEMPERATURES ALOFT.
THE FLASH FLOOD WATCH FOR THE UPPER TRANS PECOS AND SOUTHEAST NEW
MEXICO PLAINS WILL REMAIN IN EFFECT OVERNIGHT. PW VALUES ARE NEAR 1
INCH...AND DO NOT THINK THERE WILL BE MUCH OF A DROPOFF UNTIL THE
WESTERN SIDE OF THE DAVIS MOUNTAINS. NOT ONLY WILL THUNDERSTORMS
PRODUCE ONE TO TWO INCHES OF RAINFALL PER HOUR...BUT WE COULD SEE
TRAINING OF CELLS...ESPECIALLY THIS EVENING AND OVERNIGHT UNDER
STRONGLY DIFFLUENT FLOW ALOFT. WILL EXPAND THE FLASH FLOOD WATCH
FURTHER SOUTH TO INCLUDE PECOS...JEFF DAVIS...AND BREWSTER
COUNTIES...IN ADDITION TO CULBERSON COUNTY AND THE GUADALUPE
MOUNTAINS FOR POSTERITY...IF NOT COHESIVENESS.
.LONG TERM...
A COUPLE OF MORE DAYS OF SIGNIFICANT RAINFALL EXPECTED IN THE COUNTY
WARNING AREA AS STRONG UPPER LEVEL DIVERGENCE/DIFFLUENCE OCCUR WITH
JETLETS ROTATING NORTHEASTWARD OUT OF THE NEARLY STATIONARY UPPER
LOW CENTERED IN THE DESERT SOUTHWEST. A NEARLY STATIONARY SURFACE
FRONT WILL ALSO BE POSITIONED NEAR THE PECOS RIVER TO FOCUS LOW LEVEL
CONVERGENCE. WIND SHEAR WILL BE SUFFICIENT FOR STRONG TO SEVERE
STORMS...PARTICULARLY ACROSS EXTREME SOUTHWEST TEXAS SOUTH OF THE
STATIONARY FRONT WHERE BETTER HEATING IS EXPECTED. WILL
CONTINUE TO MENTION HEAVY RAINFALL SUNDAY AND SUNDAY NIGHT MANY
AREAS. THE FLASH FLOOD WATCH WILL PROBABLY NEED TO BE
REISSUED/RECONFIGURED SUNDAY AND/OR SUNDAY NIGHT BASED ON LATEST
TRENDS. WILL GO WITH HIGH POPS AGAIN MONDAY AS THE UPPER LOW BEGINS
TO TAKE A NOTICEABLE TURN TO THE EAST...PUSHED EAST AS THE NEXT
PACIFIC TROUGH MOVES ONSHORE.
THE NEW GFS IS SLIGHTLY SLOWER WITH THE EASTWARD PUSH OF THE UPPER
LOW ACROSS THE TEXAS PANHANDLE ON TUESDAY BUT POPS SHOULD BE
SIGNIFICANTLY LESS THAN PREVIOUS DAYS AS BEST UPPER FORCING AND LOW
LEVEL CONVERGENCE WILL HAVE MOVED EAST OF THE REGION. LOOKS
REASONABLE TO RETAIN AT LEAST THE ISOLATED TO WIDELY SCATTERED POPS
TUESDAY ALONG WITH SIGNIFICANT WARMING.
WILL MAKE FEW CHANGES TO THE EXTENDED FORECAST WEDNESDAY AND BEYOND.
WILL GO DRY WEDNESDAY BEHIND THE UPPER LOW BEFORE THE NEXT NORTHERN
STREAM SYSTEM SENDS A COLD FRONT SOUTH INTO THE REGION THURSDAY.
AT LEAST SLIGHT POPS WARRANTED THURSDAY AS INSTABILITY AND LOW LEVEL
CONVERGENCE COMBINE WITH AN UPPER LEVEL TROUGH/LOW ACROSS THE
SOUTHWEST UNTIED STATES. SLIGHT POPS WILL CONTINUE FRIDAY AND
SATURDAY WITH THE CONTINUED PRESENCE OF THE UPPER TROUGH AND A
MOIST UNSTABLE UPSLOPE FLOW DEVELOPING.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 48 61 47 63 / 60 70 70 70
CARLSBAD NM 49 58 43 65 / 80 80 80 60
DRYDEN TX 60 69 56 70 / 60 60 60 60
FORT STOCKTON TX 54 65 49 66 / 80 70 70 60
GUADALUPE PASS TX 44 57 41 62 / 80 70 70 60
HOBBS NM 47 59 43 64 / 80 80 80 60
MARFA TX 48 66 43 69 / 80 60 60 50
MIDLAND INTL AIRPORT TX 48 63 48 64 / 70 80 80 70
ODESSA TX 48 64 48 64 / 80 80 80 60
WINK TX 52 67 50 72 / 80 80 80 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT WESTERN PERMIAN BASIN...TRANS PECOS
DAVIS AND GUADALUPE MOUNTAINS...AND BREWSTER COUNTY TXZ258-
057>060-067-074-075-081.
NM...FLASH FLOOD WATCH TONIGHT SOUTHEAST NEW MEXICO NMZ027>029-
NMZ033-034.
&&
12/67Hazardous weather outlook, Apr 3, 1:30 PM MST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CST SAT APR 3 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CST (130 AM MST) SAT APR 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. LOCATIONS GENERALLY WEST OF THE PECOS RIVER WILL BE THE MOST LIKELY TO EXPERIENCE THESE STRONGER STORMS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...HOWEVER DAMAGING WINDS OR AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO COPIOUS AMOUNTS OF MOISTURE...THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND TONIGHT ARE EXPECTED TO PRODUCE HEAVY RAINFALL. FLASH FLOODING WILL BE A CONCERN...ESPECIALLY ACROSS THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO PLAINS WHERE HEAVY RAIN FELL FRIDAY NIGHT AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY ACROSS MOST OF THE OUTLOOK AREA. ALTHOUGH THE ATMOSPHERE WILL NOT BE AS UNSTABLE AS SATURDAY...A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AS COLD TEMPERATURES ALOFT PERSIST OVER THE OUTLOOK AREA. CONTINUED AVAILABILITY OF MOISTURE AND EXPECTED WIDESPREAD AREAL COVERAGE OF PRECIPITATION WILL RESULT IN ADDITIONAL HEAVY RAINFALL SUNDAY. FLASH FLOODING WILL AGAIN BE A GOOD POSSIBILITY AS MOST LOCATIONS WILL HAVE WET TO SATURATED GROUND. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 6:15 PM MST | Flash Flood Warning | MAF | Lea | 3 hr |
| Apr 3, 6:44 PM MST | Severe Thunderstorm Warning | MAF | Lea | 31 min |
| Apr 3, 7:17 PM MST | Severe Thunderstorm Warning | MAF | Lea | 28 min |
| Apr 3, 7:52 PM MST | Flash Flood Warning | MAF | Eddy | 4 hr |
| Apr 3, 9:15 PM MST | Flash Flood Warning | MAF | Lea | 6 hr |
| Apr 3, 11:49 PM MST | Flash Flood Warning | MAF | Eddy | 6 hr |
| Apr 4, 1:45 AM MST | Severe Thunderstorm Warning | MAF | Lea | 2 hr |
| Apr 4, 3:56 AM MDT | Flash Flood Warning | MAF | Lea | 5 hr |
| Apr 4, 7:17 AM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Apr 4, 10:00 AM MDT | Flash Flood Warning | MAF | Lea | 6 hr |
Nearby
Tornado Warnings in New Mexico, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.